Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS St. Louis, MO

May 7, 2023Clinton County, Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2023, 5:20 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2023, 5:20 PM CDT (22:20 UTC)
Expired
May 7, 2023, 6:00 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:06 PM CDTHAIL 0.25Mascoutah, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:18 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS53 KLSX 072220
SVRLSX
ILC027-163-189-072300-
/O.NEW.KLSX.SV.W.0113.230507T2220Z-230507T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
520 PM CDT Sun May 7 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clinton County in south central Illinois...
  West central Washington County in south central Illinois...
  Southeastern St. Clair County in southwestern Illinois...

* Until 600 PM CDT.

* At 520 PM CDT, a severe thunderstorm was located over New Athens,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mascoutah, Freeburg, New Athens, New Memphis, St. Libory, Lenzburg,
  Johannisburg, Fayetteville, and Venedy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 8983 3829 8991 3831 8991 3831 8993
      3835 8999 3855 8978 3841 8957
TIME...MOT...LOC 2220Z 223DEG 17KT 3833 8989 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt
2 follow-up statements
282 
WWUS53 KLSX 072233
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
533 PM CDT Sun May 7 2023

ILC027-163-189-072300-
/O.CON.KLSX.SV.W.0113.000000T0000Z-230507T2300Z/
Clinton IL-Washington IL-St. Clair IL-
533 PM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CLINTON...WEST CENTRAL WASHINGTON AND SOUTHEASTERN
ST. CLAIR COUNTIES...

At 533 PM CDT, a severe thunderstorm was located near New Athens,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mascoutah, Freeburg, New Athens, New Memphis, St. Libory, Lenzburg,
Johannisburg, Fayetteville, and Venedy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 8982 3838 8996 3855 8978 3841 8957
TIME...MOT...LOC 2233Z 223DEG 17KT 3838 8983 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
170 
WWUS53 KLSX 072245
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
545 PM CDT Sun May 7 2023

ILC027-163-189-072300-
/O.CON.KLSX.SV.W.0113.000000T0000Z-230507T2300Z/
Clinton IL-Washington IL-St. Clair IL-
545 PM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CLINTON...WEST CENTRAL WASHINGTON AND EAST CENTRAL
ST. CLAIR COUNTIES...

At 545 PM CDT, a severe thunderstorm was located 7 miles east of
Freeburg, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mascoutah, Freeburg, New Memphis, St. Libory, Fayetteville, and
Venedy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 8981 3841 8993 3855 8978 3841 8957
TIME...MOT...LOC 2245Z 223DEG 14KT 3841 8979 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:31 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 7, 3:31 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
331 PM CDT Sun May 7 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 326 PM CDT Sun May 7 2023

(Ongoing)

MCV continues to slide to the northeast early this afternoon, moving
through southeastern MO as of 20z. This combined with an old outflow
boundary that is slowly sliding to the south and southwest just east
of Mississippi River will be the focusing mechanism for storm
development. Also, ML CAPE values are now around 3000 J/kg and the
cap has diminished. Thus nearly all of the deterministic models and
CAMs still indicate that this will continue to help initiate
convection this afternoon through early this evening. As of 20z
storms continue to flare up in this area with some becoming severe
at this time. Main threats will be large hail and damaging winds,
though a tornado or two is possible. SPC has issued a Severe
Thunderstorm watch that is in effect until 02z Monday (9 PM).

(Tonight - Monday Night)

Still expect a bit of a break in activity late this evening. In the
meantime, another shortwave trough over the Central Plains will
slide southeast into the region. This combined with an increasing
low level jet (40-50kts) and convergence along the associated cold
front, will lead to convection developing over eastern NE/
southwestern IA/northwestern MO area late this evening. Initially it
could start off as supercells then transition to an MCS complex
after 06z Monday. As the low level jet veers to the west by early
Monday morning and the line of storms slide south/southeast across
the region, the storms will eventually weaken as the instability
lessens and outflow outruns the complex after 09z-12z timeframe. The
main severe threat will be damaging winds, especially over portions
of northeast Missouri and west central Illinois.

A possible issue with the low level jet veering to the west could be
the potential for locally heavy rain, especially on the western
flank of the complex over central Missouri with the latest HREF
indicating localized probability-matched mean values up to 2-3
inches possible. However, this portion of Missouri is now in
moderate drought conditions, thus it would take at least a 2 to 3
hour period of very heavy rain to cause any flash flooding, thus
confidence is low for this to occur.

Precipitation chances on Monday are hard to pin down at this time
due to the uncertainty of where the morning convection and
associated frontal boundary will be located. The majority of the
CAMs have the front stalled out over the southern portions of the
forecast area. Thus the highest POPs at this time will be along and
south of I-70. However, still some uncertainty on how much the
atmosphere will recover from the morning activity. By Monday night,
as the surface low and associated upper level shortwave slide east
into the Ohio Valley, the front will exit the region with the
precipitation tapering off by daybreak on Tuesday.

Temperatures through the short term will depend on the precipitation
and cloud cover. Lows tonight will be in the low to mid 60s. As for
highs on Monday, agree with previous discussion that temperatures
will struggle to rise much over northern portions of the forecast
area and the latest NBM blend has caught on to this with highs in
the upper 70s. The rest of the forecast area will see highs in the
low to mid 80s, if the atmosphere is allowed to recover and see some
sunshine. Slightly cooler lows Monday night in the mid 50s to low
60s.

Byrd

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 326 PM CDT Sun May 7 2023

Weak surface ridge will build into the region on Tuesday with dry
and slightly cooler temperatures in the mid 70s to mid 80s. In the
meantime, upper level trough will continue to deepen over the
western CONUS. It will then begin to lift out towards the region on
Wednesday. There will be several rounds of activity moving through
the region for the rest of the forecast period. However, the latest
deterministic as well as ensembles have differences in timing,
strength and location for each round. At this time, the best chances
of rain will be Thursday through Saturday.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1243 PM CDT Sun May 7 2023

A lot to deal with over the forecast period. CU field developing
across the region, especially over the St. Louis metro area. This
is between an MCV approaching from the south southwest and old
out flow boundary from this morning's activity slowly sliding to
the south and west along the Mississippi River. Some showers and
storms are beginning to develop over southeastern MO, so added
vicinity thunderstorm for all St. Louis metro TAF sites through
00z Monday. Otherwise, still expecting an MCS will develop over
NE/IA/NW MO and slide southeast then south across the forecast
area after 07z Monday, ceilings will lower to MVFR with onset of
precipitation. Activity should taper off at KUIN by 14z Monday,
while rest of TAF sites could see lingering activity through the
rest of the forecast period as a cold front possibly stalls out
somewhere along and south of I-70 during the day tomorrow.

As for winds, they will remain south to southwest through the
forecast period.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     66  84  63  79 /  60  70  50   5
Quincy          63  77  58  76 /  70  40  10   0
Columbia        65  82  60  81 /  70  70  30   5
Jefferson City  65  84  61  83 /  60  70  30   5
Salem           63  81  61  77 /  60  70  60   5
Farmington      63  85  61  80 /  20  60  70  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 3:34 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
334 PM CDT Sun May 7 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through early this evening,
primarily across eastern Missouri and southwestern Illinois. A few
of the storms today could produce large hail and isolated wind gusts
to 60 mph. A few tornadoes are also possible, though less likely.

Another round of thunderstorms is likely after midnight tonight.
The primary threat from these storms will be wind gusts of 60-70 mph
across parts of northeast Missouri and west central Illinois. Large
hail is also possible but less likely. The threat for damaging winds
and large hail is lower, but still possible across the remainder of
the area late tonight as the storms move southeast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible again on Monday,
primarily during the afternoon along and south of the I-70 corridor.
Large hail and damaging winds are the primary threats. A few
tornadoes are also possible, though less likely.

There is a chance for thunderstorms again for Thursday through next
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Byrd

In the hours before

Local storm report, May 7, 5:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             3 NW WENONAH            39.34N 89.33W
05/07/2023  E2.75 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

MAB
Local storm report, May 7, 5:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 NNE O'FALLON          38.60N 89.91W
05/07/2023  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

MAB
Local storm report, May 7, 5:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     SHILOH                  38.55N 89.91W
05/07/2023                   ST. CLAIR          IL   LAW ENFORCEMENT

            WIRES DOWN AND BANK SIGN DAMAGED DUE TO
            WIND-DRIVEN HAIL.

&&

JPG
Local storm report, May 7, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             2 NNW WENONAH           39.35N 89.31W
05/07/2023  E2.75 INCH       MONTGOMERY         IL   TRAINED SPOTTER

            REPORT FROM MPING: BASEBALL (2.75 IN.).

&&

MAB
Local storm report, May 7, 5:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 ESE NEW ATHENS        38.31N 89.86W
05/07/2023  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

MAB
Local storm report, May 7, 5:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 WSW GRANITE CITY      38.71N 90.15W
05/07/2023  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:58 PM CDTSevere Thunderstorm WarningLSXClinton, Washington47 min
May 7, 1:33 PM CDTSevere Thunderstorm WarningLSXWashington27 min
May 7, 2:02 PM CDTSevere Thunderstorm WarningLSXWashington25 min
May 7, 3:13 PM CDTSevere Thunderstorm WarningLSXBond, Clinton32 min
May 7, 3:24 PM CDTTornado WarningLSXMacoupin, Montgomery38 min
May 7, 4:02 PM CDTSevere Thunderstorm WarningLSXMarion27 min
May 7, 4:40 PM CDTSevere Thunderstorm WarningLSXMontgomery50 min
May 7, 4:51 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair39 min
May 7, 5:01 PM CDTSevere Thunderstorm Warning Destructive damage threatLSXMontgomery29 min
May 7, 5:59 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair20 min
May 7, 6:04 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery41 min
May 7, 6:18 PM CDTSevere Thunderstorm WarningLSXMontgomery42 min
May 7, 6:24 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.